Pain Concern
22,002 members7,494 posts

Pain breakthrough

5 days of feeling almost normal & then bang during the night pain woke me so severe in my lumber spine right buttock. Managed to get back to sleep but since waking at 8am been in such severe pain it has made me weep. The Butrans patch had given up the ghost on day 5. In desperation I took the old one off & put a new one on in the meatime I had been taking cocodamol & Ibuprofen with no success the pain carried on relentless.

It is after lunch and I am just beginning to feel a little relief so hoping the patch is working. Bathroom visits are easing down too. I can almost feel the nerve tickle the nerve connected to the bladder forcing me to get up and go once again.

A visit to my GP at 5.30pm this evening hoping he will allow the patch to be changed earlier. We shall see meanwhile, I am still in bed recovering from the ordeal of the severe pain of earlier (I actually look ill)

Are any of you using the Butrans patch would like to hear your experience with them.

19 Replies
oldestnewest

Hi Jen

I'm not actually on Butrans, but Fentanyl. They are supposed to last 4 days, but I usually end up changing them after 3 days.? But check with your doctor.

1 like
Reply

I've checked with doc he said don't be in pain just change when necessary sometimes it might last longer depends on how your body reacts yesterday I was very hot at times & possibly that's why I had pain breakthrough which was pretty horrendous.

Thank you for your reply it does seem the patches do not last the amount of days they are intended to

Xx

1 like
Reply

Hi jen,

Butrans patches are supposed to be replaced every 7 days. If you've only just started on them then the first one is attached (usually a 5mcg) and slowly releases the medication over the first 3-5 days. Once you're on to your second one your levels will be at the 5mcg strength. If after 3 weeks you are not getting enough pain relief then your gp will put you on 10mcg. If you are ill and have a temperature the butrans will be released quicker into your system which may be why on the 5th day you felt it "had run out". Butrans patches are quite good pain relief but if you reach 20mcgs and still in pain, ask your gp for morphine. They are a very similar drug.

Hope this helps

Sarah xx

1 like
Reply

I have been ob Butrans 3 months started with 5. I find them very good all other opioids make me very ill vomiting etc. Fortunately this one doesn't. I am now on the 10. I was ill with a bad reaction to antibiotic. Doc did say this might have caused the patch to run out more quickly. Doc said don't be in pain in those cases change patch & if you are a bit early for your next prescription then just ring. Also, I find I'm sleeping much better with the patch overall.

So far so good I hope to be using it for awhile as I can function more. I just mustn't overdo it & pace myself.

Thank you for your input.

Reply

Butrans and morphine and nothing like each other. Only the active ingredients name is similar.

Reply

I didn't mention morphine. I didn't think they were the same 10mc Butrans patch = 20mg morphine in 24hrs whereas Matrifen/fentynal 12 = 44mg Morphine in 24hrs

So therefore weaker

Reply

No need to be so defensive. Sarah did in her last line.

Impressive that you know the rough conversion estimates.

1 like
Reply

Not being defensive just wondered where you got morphine from.

I did not read Sarah's post

Reply

Hi jen,

Sorry but "John" read my message wrong. He emailed before he understood what was written

Reply

No problem I like to know what I'm up against with the drugs too I've been to hospital twice. I have the most severe reactions with the strongest and the weakest drugs . Strange really

Reply

Oh no,

Sounds nasty. I hope someone can help you find the best combination of medication and get on the road to recovery.

Bless you!

Sarah xx

Reply

I'm fine I use Butrans and happy with that I have multiple problems and was told I had a high pain threshold but when i started to get the DDD I would do anything to get out of the pain. At least I'm settle into something that's helping plus seeing surgeon & consultant for MILD decompression thank you for your thoughts

Jen x

Reply

I meant they were both opiates. I didn't mention they were the same drug. I also know my conversions. I've been on these drugs for 31 years

Reply

Hi Jen

Yes, over doing it and hot weather will affect the amount of butrans absorbed. Time to take it easy if you can.

Good luck, Sarah xx

1 like
Reply

Thank you x

Reply

Morphine and Butrans couldn't be further away from each other in terms of their pharmacology.

I'm pleased you know your calculations. I remember one of your posts saying you drink/ take swigs from your Oramorph. Quite scary and irresponsible if that is what you do.

Reply

Excuse me are you talking to me because I've not long arrived on here & suddenly I'm getting Nasty private messages & now being accused of swigging Oramorph out of a bottle which I hadn't heard of until I came on here 🙄

Reply

No Sarah said about a week ago that she swigs from the bottle.

I've not replied to you once.

Reply

I don't understand what is happening it's coming up you are replying to me.

No problem

Reply

You may also like...